Tennessee, 2021Ice Storm and High Wind in Tennessee, February 15, 2021
February 15, 2021 · NWS MRX · 3 events in 3 counties and zones
Southerly winds across the southern Appalachians produced high winds on the lee side of the mountains in East Tennessee. Meanwhile, a shallow cold air mass spread from Kentucky into the Cumberland Plateau, which resulted in freezing rain in the northern portions of Scott County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly winds across the southern Appalachians produced high winds on the lee side of the mountains in East Tennessee. Meanwhile, a shallow cold air mass spread from Kentucky into the Cumberland Plateau, which resulted in freezing rain in the northern portions of Scott County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 15, 5:59 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Feb 15, 5:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
559 AM EST Mon Feb 15 2021
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM...(Today through Tonight)...
Deep and nearly full latitude H5 troughing prevails across the
central CONUS this morning as the southern stream trough looks to
phase with the northern stream upper vortex and its associated
troughing. This pattern continues to promote deep swly flow in the
low/mid levels with abundant moisture advection underway across
the Lower MS Valley northward through the Midsouth into the OH
Valley. Eastward across the Cumberland Plateau and into East TN, a
region of weak isentropic ascent continues to foster light
showers generally along/west of I75 where surface observations are
indicating widespread areas of subfreezing temperatures.
Fortunately QPF should remain light, however the onset of light
icing has begun for the current Winter Weather Advisory area and
within the Warned regions of the northern Plateau. Elsewhere,
light showers are advecting northward into southeast TN and
southwest NC out of north GA, while some patchy dense fg/fzfg is
present across portions of southwest VA, thus the current fzfg
advisory looks well placed.
Moving forward, any mid/late morning precipitation across the region
should exit by midday (perhaps with some lingering drizzle present),
making way for the next wave of precipitation. With that, the
southern stream upper wave will eject northeast across the Midsouth
region later this morning with a large synoptically forced
precipitation shield moving across Middle/East TN and southwest
VA/NC ahead of the H85 low/front. Sly winds will increase out ahead
of the H85 vortex and beneath the departing right entrance region of
the H3 jetmax. This enhanced llv jet of nearly 60-70kts will
traverse the TN Valley and southern Appalachians later this
afternoon/evening leading to 40-50mph wind gusts above 3500ft
elevation, and substantial downslope warming/drying across the I81
corridor westward toward the Cumberland mountains of KY. As the
precipitation moves across the Plateau into early afternoon,
temperatures across portions of the northern Plateau will be
near/below freezing favoring light/moderate freezing rain. However,
the temperature gradient will be rather sharp working back to the
east with above freezing temperatures generally along/east of I75
(with the exception of some of the higher peaks near Jellico Mtn),
therefore all rain should prevail through the remainder of the
afternoon into the evening for the Valley/Mtns. As profiles cool
tonight in association with deeper cold advection working to erode
the warm nose, any freezing rain over the plateau (or rain in the
valley) will change phase to sleet then snow. Overall ice
accumulation really haven't changed that much with this forecast
update as the Winter Storm Warned counties can expect approx 0.20-
0.25 inch of ice. Total snowfall remains about the same as well with
generally a half inch or less over the plateau, a few flurries to a
dusting in the valley, and perhaps a half inch eastward over the
foothills/mountains.
As for headlines, no changes planned as light icing will continue
across the southern plateau and portions of northeast TN and
southwest VA closer to the KY border, thus those advisories will
prevail as they are. Could see the need for a southern plateau
Winter Weather Advisory tonight, but will forgo for now as to not
complicate the current messaging, day shift will have plenty of time
to issue if 12z guidance warrants. Also no planned changes for the
current Winter Storm Warning. Lastly, will issue Wind Advisory for
the mountains along the NC border, where elevated gusts are possible
above 3500 ft elevation.
CDG
.LONG TERM...(Tuesday through Sunday)...
Tuesday morning will see the precipitation wrapping up as frontal
system exits to the east of the Appalachians and moves quickly to
the east coast by 12Z Tuesday. Wrap around moisture will still be
around during the morning across the northeastern half of the
forecast area. Some light snow and sleet and possibly isolated light
freezing drizzle possible before precipitation ends. No significant
accumulations expected. The colder more arctic like airmass will
finally move in across entire forecast area with winds 10 to 15 mph
from the west and northwest. Skies will clear from the southwest but
some clouds will linger in the northeast all day. The drier colder
airmass will keep temperatures from reaching the freezing mark along
the plateau and higher elevations. Lower elevation locations in the
valley will only rise a few degrees...only making it to the mid to
upper 30s.
Tuesday night skies will start out clear with temperatures falling
into the mid teens to mid 20s. However a new system will already be
forming over the southern Rockies and southern plains. Lower
pressure over the northwest Gulf and precipitation forming to the
north into the southern Plains will be heading east toward the
western Tennessee Valley by Wednesday morning. Clouds increase
Wednesday ahead of this system. Rain and some thunderstorms will
develop over the lower Mississippi Valley Wednesday evening. Strong
low level jet will increase over the forecast area with southeast to
south winds likely reaching at least wind advisory conditions in the
higher elevations and foothills Wednesday night and Thursday
morning. Temperatures Wednesday will warm quickly into the 40s and
lower 50s ahead of the system. Wednesday night temperatures will
only fall to the mid 30s to near 40 with heavy rain possible. Some
sleet and snow is possible across the northern plateau during the
evening before changing to all rain as southerly flow increases.
The frontal system over the northern Gulf will move quickly north
and move across the eastern Tennessee Valley during the day Thursday
continuing the moderate to heavy rainfall across the area. A few
thunderstorms may form along the front. Warmer temperatures in the
mid 40s to mid 50s Thursday. Behind the front another surge of
colder air with some snow possible late Thursday evening on the
plateau and then across the valley and eastern mountains after
midnight Friday morning. Because drying will move in behind the
front overnight precipitation amounts will be much lighter and any
snowfall amounts will be limited. High pressure builds across the
area later Friday and continues through the weekend. Temperatures
will be much below normal Friday and Friday night with highs in the
30s and lows in the teens to lower 20s as Arctic like airmass moves
in. A slow warming trend for the weekend with highs Sunday back in
the lower to mid 50s...near normal for mid February.
TD
&&
.AVIATION...
12Z TAF DISCUSSION.
Variable conditions expected during this taf cycle as VFR/MVFR/IFR
and LIFR will prevail at times. Moisture remains prevalent across
the region this morning favoring patchy -RADZ with low MVFR to
IFR cigs and visb restrictions. Another wave of precipitation
will slide east on Monday overspreading the region yielding RA
with IFR/LIFR cigs at CHA, MVFR/IFR at TYS, VFR/MVFR at TRI given
downslope flow in the vicinity. All sites will lower (if not
already) to IFR conditions late in the period in association with
and just behind exiting RA. Winds through the first have of the
period will prevail light/nly, backing sly late on Monday and
increasing into the 5-8kts range. Did include a few hours of LLWS
at TRI given a nearly 60-70kt llj.
CDG
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 43 25 36 24 49 / 90 80 10 0 20
Knoxville McGhee Tyson Airport, TN 46 27 36 23 46 / 80 90 20 0 20
Oak Ridge, TN 41 25 35 21 45 / 90 90 10 0 20
Tri Cities Airport, TN 54 33 37 22 49 / 50 80 20 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 4 PM this afternoon to midnight EST tonight
for Blount Smoky Mountains-Cocke Smoky Mountains-Sevier
Smoky Mountains-Southeast Greene-Southeast Monroe-Unicoi.
Winter Weather Advisory until 10 AM EST /9 AM CST/ this morning
for Bledsoe-Claiborne-Marion-Sequatchie.
Winter Storm Warning until 7 AM EST Tuesday for Campbell-Morgan-
Scott.
VA...Freezing Fog Advisory until 10 AM EST this morning for Russell-
Wise.
Winter Weather Advisory until 10 AM EST this morning for Lee-
Wise.
&&Hazardous weather outlook, Feb 15, 4:33 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
433 AM EST Mon Feb 15 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
433 AM EST Mon Feb 15 2021 /333 AM CST Mon Feb 15 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Patchy freezing fog and freezing drizzle is expected to continue
through early this morning across portions of the Cumberland
Plateau. Light icing is expected. Some slick roads are possible,
especially on elevated surfaces such as bridges.
Dense freezing fog is expected across Wise and Russell Counties in
southwest Virginia through mid morning today.
Light accumulations of freezing rain are possible through mid
morning across the southern Cumberland Plateau counties of
Bledsoe, Sequatchie, and Marion as well as across Claiborne, Lee,
and Wise Virginia where Winter Weather Advisories are in effect.
Later today and tonight, periods of freezing rain are expected
to continue across the northern Cumberland Plateau. A Winter
Storm Warning continues for this area as accumulations of ice
will persist through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An intense storm system will affect the region Wednesday night
and Thursday. Strong southerly winds will affect the eastern
Tennessee mountains and foothills Wednesday night and Thursday
morning. Heavy rainfall Wednesday night and Thursday may cause
some localized flooding especially over the Cumberland
Plateau...southern Tennessee Valley...southeast Tennessee
mountains and southwest north Carolina
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snow or ice accumulation will be needed.
Ice Storm, Scott
- When
- February 15, 8:00 AM EST to 3:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.429, -84.503 (the zone’s center; the record gives no point)
A quarter inch of ice formed from freezing rain in Oneida and northern portions of Scott County.
High Wind, Southeast Greene
- When
- February 15, 5:15 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Measured gust by the NOAA/ATDD wind tower at Camp Creek.
High Wind, Sevier/Smoky Mountains
- When
- February 15, 8:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Measured gust at Cove Mountain.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933716, 933718, 933720.